Texas, 2015

Flash Flooding and Damaging Wind in Texas, May 13, 2015

May 13, 2015 · NWS EWX · 8 events in 8 counties and zones

An upper level trough moved out of the southwest United States and a weak warm front moved northward through South Central Texas. These combined to induce thunderstorms in a warm, moist airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved out of the southwest United States and a weak warm front moved northward through South Central Texas. These combined to induce thunderstorms in a warm, moist airmass. Some of these storms produced heavy rain and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 13, 6:10 AM CST, 0 minutes earlier.

Area forecast discussion, May 13, 6:10 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 AM CDT WED MAY 13 2015

.AVIATION...
/12Z TAFS/
MAIN CONCERNS OVER NEXT SIX HOURS AT SAT/SSF/AUS WILL BE LIFR
CIGS TRANSITIONING TO TSRA THAT ARE DEVELOPING AS AN UPPER LEVEL
TROUGH APPROACHES THE REGION AND A WEAK WARM FRONT LIFTS NORTH.
MORE ISOLATED STORM COVERAGE IS EXPECTED AT THESE SITES PRIOR TO
14-15Z AT SAT AND 15-16Z AT AUS...BUT EXPECT WIDESPREAD SHRA AND
TSRA AFTER THAT THROUGH AT LEAST 18-19Z. FORECAST AFTER THIS IS
RELATIVELY UNCERTAIN...BUT EXPECT THERE WILL BE A BREAK IN THE
ACTION THIS AFTERNOON WITH CIGS LIFTING TO MVFR WITH A POSSIBLE
SECOND ROUND LATE THIS AFTERNOON OR EARLY EVENING.

AT DRT...SHOWERS ARE EXPECTED TO END WITHIN THE NEXT FEW
HOURS...ALLOWING FOR A GRADUAL CLEARING AND IMPROVEMENT TO MVFR OR
VFR CONDITIONS BY LATE MORNING. THIS WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE AGAIN THIS AFTERNOON...WHICH SHOULD SUPPORT STRONG TO
SEVERE TSRA THAT FORM OFF THE SERRENIAS DEL BURRO AND DRYLINE TO
MOVE INTO THE RIO GRANDE PLAINS. IT IS UNCLEAR AT THIS TIME IF
THERE WILL BE ENOUGH INSTABILITY LEFTOVER AT SAT/SSF/AUS TO
SUPPORT THE MAINTENANCE OF THESE STORMS INTO THE I-35 SITES EARLY
THIS EVENING...BUT SHOULD HAVE A BETTER IDEA BY THE 18Z PACKAGE.

LH

&&

.PREV DISCUSSION... /ISSUED 404 AM CDT WED MAY 13 2015/

SHORT TERM (TODAY THROUGH THURSDAY)...
WATER VAPOR LOOP SHOWS A LONG WAVE UPPER TROUGH MOVING ACROSS THE
CONUS SOUTHWEST REGION AND NORTHERN MEXICO. THIS UPPER LEVEL TROUGH
IS FORECAST TO PUSH INTO THE SOUTHERN PLAINS THIS MORNING. AS IT
PUSHES INTO THE SOUTHERN PLAINS...A JET STREAK OF 50 TO 65 KNOTS IS
EXPECTED TO PUSH ACROSS THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE
PLAINS AREAS PER LATEST GFS AND RUC40 GUIDANCE. AT THE SURFACE...00Z
WEDNESDAY BROWNSVILLE AND DEL RIO SOUNDINGS SHOWED 1.91 AND 1.41
PWATS RESPECTIVELY. AREA FORECAST SOUNDINGS SUGGEST AN INCREASE OF
LOW LEVEL MOISTURE ACROSS THE RIO GRANDE PLAINS THROUGH LATE THIS
MORNING WITH PWATS REACHING 1.9 INCHES AT KDRT AROUND 12Z. AREA
RADARS ARE SHOWING THE LEADING EDGE OF SHOWERS AFFECTING THE
SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS WITH LIGHTNING
DETECTED ACROSS THE SIERRA MADRE OF MEXICO. ALSO...AREA RADARS ARE
DETECTING SEVERAL FEATURES OF INTEREST SUCH AS THE MCV JUST TO THE
NORTH OF THE HOUSTON AREA...A CLUSTER OF STORMS EAST OF CORPUS
CHRISTI AND ANOTHER MCV WEST OF SAN ANGELO AREA WITHIN A LARGER SCALE
LOW PRESSURE SYSTEM.

AS THE DAY GOES ON...THE COMBINATION OF DAYTIME HEATING WITH TEMPS
REACHING THE MID 70S TO LOWER 80S AND DEWPOINTS IN THE MID 60S TO
LOWER 70S PLUS AN INCREASE OF UPPER LEVEL MOISTURE AND INSTABILITY
WILL RESULT IN A PERIOD OF ISOLATED STRONG TO SEVERE STORMS MAINLY
ALONG AND WEST OF A FREDERICKSBURG TO SEGUIN TO YORTOWN LINE. THE
MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
ALSO...THERE IS THE THREAT FOR FLASH FLOODING ACROSS ALL OF SOUTH
CENTRAL TEXAS AS LOCALLY HEAVY RAIN IS EXPECTED. A FLASH FLOOD WATCH
CONTINUES IN EFFECT ACROSS ALL OF SOUTH CENTRAL TEXAS THROUGH 7 PM
THIS EVENING. NEW RAINFALL AMOUNTS ARE EXPECTED TO GENERALLY BE
AROUND 1 TO 3 INCHES WITH ISOLATED 5 INCHES. LARGEST AMOUNTS ARE
EXPECTED TO OCCUR BETWEEN HIGHWAY 83 AND HIGHWAY 281 (AVERAGE
RAINFALL AMOUNTS EXPECTED FOR SAN ANTONIO METRO AREA IS 1.9 INCHES).

ALL HIRES AND MEDIUM-RANGE MODELS ARE IN GOOD AGREEMENT ON THE
EXPECTED WEATHER FOR TODAY. BY NOON TODAY...MODELS BRING A LINER
CONVECTIVE SYSTEM ACROSS SAN ANTONIO WHILE MOVING TO THE EAST. AT
THAT TIME...IF THIS PANS OUT...THE MAIN THREATS WILL BE DAMAGING
WINDS AS STORMS ACCELERATE FORWARD WITH PERIODS OF HEAVY RAIN
CAPABLE OF PRODUCING FLASH FLOODING ALONG AND EAST OF INTERSTATE 35.

WEATHER CONDITIONS WILL IMPROVE LATE THIS AFTERNOON AND EVENING FROM
WEST TO EAST WITH LINGERING ACTIVITY OVER THE EASTERN ZONES.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
ON THURSDAY...THE LONG WAVE UPPER LEVEL TROUGH REGIME CONTINUES
AND BRING RAIN CHANCES ACROSS THE RIO GRANDE PLAINS DURING THE
EVENING AND OVERNIGHT PERIOD. THE MEDIUM RANGE MODELS TEND TO
AGREE WITH THE SOUTHWEST FLOW ALOFT TO PREVAIL FOR SEVERAL DAYS
WITH A MORE ACTIVE WEATHER PATTERN FOR LATE FRIDAY THROUGH THE
UPCOMING WEEKEND. FOR EARLY NEXT WEEK...SOUTHWEST FLOW ALOFT
REMAINS INTACT...BUT WEAKENS SIGNIFICANTLY. WE WILL MAINTAIN SOME
LOW END RAIN CHANCES FOR MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  69  83  70  82 /  90  50  30  20  40
AUSTIN BERGSTROM INTL AIRPORT  78  68  83  70  82 /  80  50  30  20  40
NEW BRAUNFELS MUNI AIRPORT     79  68  84  70  81 /  80  50  30  20  40
BURNET MUNI AIRPORT            74  66  82  68  80 /  90  50  20  30  40
DEL RIO INTL AIRPORT           80  68  85  68  86 /  80  20  20  50  20
GEORGETOWN MUNI AIRPORT        75  67  82  69  80 /  90  50  30  20  40
HONDO MUNI AIRPORT             79  67  85  69  84 /  90  20  20  40  40
SAN MARCOS MUNI AIRPORT        78  68  83  70  82 /  80  50  30  20  40
LA GRANGE - FAYETTE REGIONAL   80  71  84  72  82 /  70  50  40  20  40
SAN ANTONIO INTL AIRPORT       79  69  85  71  82 /  90  40  20  30  40
STINSON MUNI AIRPORT           80  69  85  71  83 /  80  30  20  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...17
Hazardous weather outlook, May 13, 3:44 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 AM CDT WED MAY 13 2015

TXZ171>173-183>194-202>209-217>225-228-141000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
444 AM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH EARLY THIS EVENING. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE EXPECTED WITH ISOLATED AMOUNTS OF 5 INCHES POSSIBLE.
THESE AMOUNTS...ESPECIALLY OVER ALREADY MOIST AND NEARLY SATURATED
GROUND FROM RECENT RAINFALL...WILL LIKELY RESULT IN FLASH
FLOODING. LOW WATER CROSSINGS...CREEKS AND STREAMS...AND AREAS
WITH POOR DRAINAGE MAY BE IMPACTED.

THERE IS A MARGINAL TO SLIGHT RISK FOR STRONG TO SEVERE STORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST
THREAT AREA IS ALONG AND WEST OF FREDERICKSBURG TO NEW BRAUNFELS
TO KARNES CITY LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RESIDENTS AND DECISION MAKERS SHOULD MONITOR THE FORECAST CLOSELY
AS THE FORECAST WEATHER PATTERN IS FAVORABLE TO PRODUCE CHANCES
OF THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. A POTENTIAL FOR
LOCALLY HEAVY RAINS AND STRONG STORMS WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING.

The radar

The Laughlin AFB radar (KDFX), 61 km away, was scanning. The volume nearest the first event began at 12:10 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Val Verde

When
May 13, 6:10 AM CST to 8:00 AM CST
Where
Val Verde County, 0.72 mi N of Del Rio to 0.5 mi E of Del Rio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.380, -100.898

Thunderstorms produced heavy rain that caused flash flooding closing several roads in Del Rio including Industrial Blvd. and Avenues J and B.

Flash Flood, Edwards

When
May 13, 8:00 AM CST to 9:30 AM CST
Where
Edwards County, 4.57 mi SW of Rocks Spgs to 4.81 mi SW of Rocks Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.970, -100.270

Thunderstorms produced heavy rain that caused flash flooding closing FM 674 southwest of Rocksprings.

Flash Flood, Maverick

When
May 13, 8:00 AM CST to 9:00 AM CST
Where
Maverick County, 1.39 mi ESE of La Gloria to 0.55 mi ENE of La Gloria
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.740, -100.480

Thunderstorms produced heavy rain causing flash flooding closing FM 1588 (Thompson Rd.) off Hwy 277 between Eagle Pass and Elm Creek.

Flash Flood, Uvalde

When
May 13, 8:00 AM CST to 9:00 AM CST
Where
Uvalde County, 2.4 mi SSW of Reagan Wells to 6.18 mi SE of Knippa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.520, -99.820

Thunderstorms produced heavy rain that caused flash flooding closing low water crossings on FM 1051 west of Concan, on FM 187 north of Sabinal, and on State Hwy 127 northwest of Sabinal.

Thunderstorm Wind, Blanco

When
May 13, 9:22 AM CST
Where
Blanco County, 5.98 mi W of Blanco
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.100, -98.520

A thunderstorm produced wind gusts estimated at 58 mph that knocked down a tree limb and blocked a road.

Flash Flood, Bastrop

When
May 13, 11:45 AM CST to 1:35 PM CST
Where
Bastrop County, 1.15 mi NE of Elgin to 1.6 mi NW of Elgin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.363, -97.358

Thunderstorms produced heavy rain that caused flash flooding closing numerous roads in and around Elgin including Old Sayer Rd., FM 812 near the county line, Woody Ln. at FM 1704, and Young Prairie at FM 1704.

Flash Flood, Wilson

When
May 13, 12:10 PM CST to 4:15 PM CST
Where
Wilson County, 2.92 mi WSW of Dewees to 2.8 mi WSW of Dewees
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.004, -98.225

Thunderstorms produced heavy rain that caused flash flooding requiring a high water rescue near the junction of FM 2505 and FM 541.

Flash Flood, Lee

When
May 13, 2:00 PM CST to 5:15 PM CST
Where
Lee County, Dime Box to 3.28 mi NNW of Old Dime Box
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.350, -96.820

Thunderstorms produced heavy rain that caused flash flooding closing several roads in Lee County including FM 141 near Dime Box and FM 1624 near Lexington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581463, 581464, 581465, 581466, 581467, 581468, 581469, 581470.